Funnel Cloud, Otoe
- When
- August 8, 5:45 PM CST
- Where
- Otoe County, 1.72 mi WSW of Palmyra
- Reported by
- Trained Spotter
- Coordinates
- 40.690, -96.410
A weak rope funnel formed west-southwest of Palmyra.
Some isolated thunderstorms developed along a cold front over eastern Nebraska. One thunderstorm complex produced brief funnel clouds over southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Some isolated thunderstorms developed along a cold front over eastern Nebraska. One thunderstorm complex produced brief funnel clouds over southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 5:08 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 608 PM CDT Thu Aug 8 2019 .SHORT TERM...(Tonight through Sunday) Issued at 241 PM CDT Thu Aug 8 2019 A mid to upper-level high will remain anchored over the southern Plains through the weekend while an attendant ridge axis pivots from the central Rockies and Pacific Northwest into the northern and central Plains. In the low levels, early afternoon mesoanalysis places a weak surface boundary from near the IA-MO border westward through southeast NE into central NE. That portion of the boundary spanning our area will slowly settle south tonight in deference to the progression of a surface high from the northern Plains into mid MO Valley. Weakening convergence along the boundary may support isolated shower and thunderstorm development from late this afternoon through the evening hours. The surface high will build to the east of the area on Friday into Friday night ahead of a migratory surface low and associated mid- level perturbation which will track across SD. Highs on Friday could be a bit warmer than today with readings in the lower to mid 80s. The best precipitation chances on Friday night will be over northeast NE in closer proximity to the aforementioned SD synoptic system where a nocturnal MCS is forecast to develop. Low shower and thunderstorm chances will linger across portions of northeast NE on Saturday morning along a boundary trailing from an MCS which will likely be continuing across portions of southern MN and IA. Highs on Saturday will be mainly in the mid to upper 80s. On Saturday night into Sunday, latest model data continue to indicate that a weak mid-level disturbances will track from the central High Plains through the mid and lower MO Valley, amidst the building upper ridge. Given the presence of a moist and unstable air mass, one or multiple rounds of showers and thunderstorms are possible with the best potential for heavy rain being over southeast NE. .LONG TERM...(Sunday night through Thursday) Issued at 241 PM CDT Thu Aug 8 2019 Early next week, a shortwave trough initially over the northern Intermountain Region will eject northeast along the U.S.-Canadian border while an associated surface low and trailing cold front move through the northern Plains and upper MS Valley. Showers and thunderstorms will be possible along and ahead of the front, especially from Sunday night into Monday. Surface high pressure is forecast to build into the region behind the front, yielding generally drier conditions in the Tuesday-Thursday time frame. The warmest temperatures (i.e. mid to upper 80s) are forecast ahead of the front on Monday with slightly cooler conditions (i.e. upper 70s to lower 80s) thereafter. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 604 PM CDT Thu Aug 8 2019 Mainly expecting VFR conditions throughout the TAF period. There is a very small chance for a pop up storm or two before 03z tonight however, any storm will likely stay south of LNK so have not included in the TAF. Otherwise some high clouds and light southeasterly winds are expected for Friday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 324 PM CDT Thu Aug 8 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 324 PM CDT Thu Aug 8 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday An isolated storm or two is possible late this afternoon into evening, mainly south of an Albion to Blair to Harlan, Iowa line. No severe weather is expected. Flooding will continue on the Missouri River above Lewis and Clark Lake, and from around Nebraska City downstream into Missouri. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorms are possible in northeast Nebraska Friday night and Saturday morning. Then there is a good chance for thunderstorms across all of eastern Nebraska and southwest Iowa Saturday night and Sunday morning. Heavy rain could result from this activity. Additional storm chances are in the forecast through the middle of next week as the weather pattern becomes more unsettled. Flooding will continue on the Missouri River above Lewis and Clark Lake, and from Nebraska City downstream into Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through Friday.
The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
2 funnel cloud. Local standard time, as filed.
A weak rope funnel formed west-southwest of Palmyra.
A funnel cloud was reported 4 miles north-northeast of Cook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852645, 852646.